How To Keep Your Doctors Happy…And You TOO!

March 1, 2007

2652075115.jpgOne of the disappointing scenarios that we always encounter as doctors are when patients try to change the recommendations of the doctor for the following reasons:

  •  My neighbor said it can cause liver damage
  • My friend said it can be addicting
  • That I should not take this medication for a long time since it has side effects.

Or for my patients with high blood pressure, high cholesterol or high sugar… the most common reasons for not following instructions include:

  • My BP or cholesterol is now normal so I can stop.
  • My blood sugar is already below 100 so its already normal.
  • I will not take it anymore because I will become “dependent”

Common myths and misconceptions arise due to lack of communication between the doctor and the patient.  This is where proper and focused education with emphasis on the illness and the treatment should be done.  It may not all be the fault of the patient but also of the doctor who may not have all the time to explain.

The best way to approach this scenario is to emphasize to the patient the following:

  • NOT to change any of the meds unless you inform your physician
  • Diseases like high BP or high Cholesterol or Blood Sugar are chronic diseases therefore require chronic treatment.
  • Chronic diseases may be TREATABLE but are not CURABLE and therefore require long term treatment.  So any changes of the meds for that matter should be made by your physician.

Lastly…

  • Do not listen to what others say…especially your neighbor!
  • If you want another opinion, seek another doctor’s advice or a third opinion for that matter.  We welcome any other opinion and it should be your right as a patient to seek one.

Remember, we doctors are here only as your guides to help you achieve a 2832232036.jpgbetter health.  It’s really up to you to take care of yourself and follow what we advice you to do.  And if you are in doubt?  Call you doctor!

A Happy Partnership Is A Healthy Medicine!

Advertisements

14 Responses to “How To Keep Your Doctors Happy…And You TOO!”

  1. Rose Says:

    Agree that sometimes it’s the fault of the doctor for not spending enough time with us to explain. Now we know what to expect. Thanks doc.

  2. Beth Says:

    Yah just like my friend stopped her meds because of herbal supplements. I guess the marketing arm is strong enough than the doctors words in some cases.

  3. Doc Gerry Says:

    Herbal supplements are our real porblem. Please do read my post on the truth of herbal supplements. We do encounter patients who stop taking their medications for diabetes since they are already taking ampalaya. Unfortunately these people once they realized it are sometimes too late when their sugars go above 400. These are the testimonies that you wont hear on tlevision or radios.

  4. carmela diana Says:

    those lines are very familiar doc, especially in our line of work as med reps, where we get the chance to ‘overhear’ conversations of patients in the waiting area.. couldnt help but smile while reading your blog!=) anyway, i guess one reason for it also is our culture here in the philippines, sometimes between an authority and someone who’s only good at chismis most of us choose the latter. i’ll share this blog with my doctors here in iloilo. thanks doc!

  5. carmela diana Says:

    oh and just an inquiry lang doc, does wordpress have a feature like “printable view”?

  6. Doc Gerry Says:

    Carmella, thanks for your comments. Am not sure about printable view in wordpress but ill inquire about it. Please do share my posts to anybody you like and do include my website.

  7. mae Says:

    my mum is currently taking 3 different meds for hypertension.
    she had versant, therabloc (2 tablets a day) and co-diovan. we’v noticed that after taking the all 4 together with the other prescribe meds, she would experience a squeezing headache on the back of her head and pain on the back of her neck too.
    i immediately took her BP and found out that it’s way below her baseline of 110/70 which is 74/44.
    so, we tried stopping to take co-diovan and only resume taking one therabloc a day.
    she felt better. and her BP was okay.

  8. Doc Gerry Says:

    Mae… you may elect to discontinue versant instead of co diovan. We need to continue either a diovan or the co diovan but to discontinue versant because of the protective effect of the diovan on the kidneys especially amon the diabetcis. Shift Co diovan to Plain diovan at 80 mg per day instead of 160 but continue the therabloc and versant. If she still has the sumptoms then discontinue the versant okay?

  9. mae Says:

    thank you so much doc. 🙂


  10. WE all have to take better care of our selfs….this will reflect on us a little but on our kids it will have a deeper impact

  11. josephine Says:

    i was taking versant xr 2.5 but they shifted me to versant xr 5mg bec. its not available in the market its strong for me iexperience severe headache and dizzinessa and as if i am drain no strenght. what will i do?

  12. josephine Says:

    i will wait for your reply

  13. Tom Sumbad Says:

    Dear doc Gerry,

    I’m suffering from hypertension and atrial fibrillation. My doctor has prescribed me Norvasc 5mg, Therabloc 50, combizar 50mg and Aspec-EC. With these number of medicines, I often felt weak and dizzy. Can I stop one or two of those meds? Pls reply..

    Respectfully,

    Tom…


Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: